is it possible to have a heart spasm, (which i understand is a constricting of an artery that cuts off oxygen and can lead to a heart attack) which happened to me fri. and it not be detected by an angiogram?
The spasm may occur in arteries that appear normal or it may take place in arteries that have turned hard due to plaque build up (atherosclerosis). So it is possible not be seen with angioplasty. Spasm may be "silent" -- without symptoms -- or it may result in persons with stable angina or unstable angina. It is usually appears as variant angina, a type of chest pain that is thought to be due to endothelial dysfunction, a condition in which the coronary artery may appear normal, but does not function normally.
For some insight, coronary artery spasm is a cause of inadequate oxygen levels (ischemia) of the heart. It affects approximately 4 out of 100,000 people, and affects approximately 2% of patients with angina. and a prolonged spasm may even cause a heart attack.
Coronary artery spasm may occur without cause, or it may be triggered by:
Alcohol withdrawal, emotional stress, exposure to cold and medications that cause narrowing of the blood vessels (vasoconstriction)
I had a heart attack caused by a coronary artery spasm .An angiogram showed no furred arteries and the surgeon assured me that it was 'extremely unlikely to ever happen again'.(his words)
I have been given a spray though and am attending rehab classes ,but I feel a fraud .If it won't happen again why?and what could I have done to prevent the first one .
I'm diabetic (tablets...well controlled).take BP tablets which docs are happy with and a cholesterol level of four .
The only pointer I have is that the Flecanaide Acetate I've been prescribed for over a year ,have been withdrawn without explaination .
could this have caused my attack ?
Flecanaide reduced arrhythmia but cause a more than three-fold increase in overall mortality.
The Cardiac Arrhythmia Suppression Trial (CAST) revealed significantly higher mortality associated with flecainide in patients with a recent history (more than six days but less than two years prior to study) of myocardial infarction (MI) and non-life-threatening ventricular ectopy relative to placebo (5.1% versus 2.3%). The risk of death relative to placebo in patients with a recent history of Q-wave MI and non-Q-wave MI is 8.7 and 1.7, respectively. Use of flecainide in this context is potentially harmful. Side effects are more likely when plasma flecainide concentrations are greater than 1.0 mcg/mL
The Cardiac Arrhythmia Suppression Trial (CAST) was a randomized, placebo-controlled study that examined the effect of three antiarrhythmic drugs on patients with ventricular ectopy and nonsustained ventricular tachycardia after myocardial infarction. A preliminary report in 1989 announced that two arms of the trial, using flecainide and encainide, were stopped because of excess mortality in treated patients (see Journal Watch accession number 890818001). This report presents the final analysis of the data on the two drugs.
After a mean follow-up of 10 months, 63 of 755 patients receiving flecainide or encainide and 26 of 743 patients receiving placebo had died -- a highly significant difference. Two-thirds of the deaths were caused by arrhythmias, and about half of the remaining deaths were caused by acute MI. Surprisingly, however, patients taking active drugs did not have a higher rate of nonfatal endpoints during the study (e.g., ventricular tachycardia without arrest, recurrent MI, syncope, need for a pacemaker, etc.). Because of this discrepancy between fatal and nonfatal endpoints, the authors acknowledge that the exact mechanism of the increased mortality associated with flecainide and encainide remains unclear.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.